Serotonin is a hormone and neurotransmitter that regulates mood and plays a role in numerous body functions, including sleep, digestion, sex drive, and learning.
While too little serotonin can lead to depression, anxiety, and other problems, too much serotonin can cause serotonin syndrome, which can result in mild symptoms such as vomiting and shivering, as well as more serious symptoms such as kidney failure and seizures. Serotonin syndrome is often caused by a combination of medications that raise serotonin levels, such as SSRIs, ADHD medicines, cough syrup, or other substances that affect serotonin levels, such as ginseng or dextromethorphan found in some cold medicines. Drinking too many adaptogenic drinks that contain 5-HTP, which stimulates serotonin, can also cause serotonin syndrome. Symptoms of serotonin syndrome typically occur within one to six hours of consumption, and it’s best to seek medical attention right away if you suspect you’re experiencing it. Dr. Jill Grimes advises being cautious when taking herbal supplements, especially if you’re already taking a medicine that raises serotonin, and not piling on multiple substances that can cause serotonin syndrome.